On smoothing of the Crank-Nicolson scheme and higher order schemes for pricing barrier options. (English) Zbl 1137.91477

Summary: Most option pricing problems have nonsmooth payoffs or discontinuous derivatives at the exercise price. Discrete barrier options have not only nonsmooth payoffs but also time dependent discontinuities. In pricing barrier options, certain aspects are triggered if the asset price becomes too high or too low. Standard smoothing schemes used to solve problems with nonsmooth payoff do not work well for discrete barrier options because of discontinuities introduced in the time domain when each barrier is applied. Moreover, these unwanted oscillations become worse when estimating the hedging parameters, e.g., Delta and Gamma. We have an improved smoothing strategy for the Crank-Nicolson method which is unique in achieving optimal order convergence for barrier option problems. Numerical experiments are discussed for one asset and two asset problems. Time evolution graphs are obtained for one asset problems to show how option prices change with respect to time. This smoothing strategy is then extended to higher order methods using diagonal \((m,m)\)-Padé main schemes under a smoothing strategy of using as damping schemes the \((0,2m-1)\) subdiagonal Padé schemes.


91G60 Numerical methods (including Monte Carlo methods)
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
65Y05 Parallel numerical computation
65Y20 Complexity and performance of numerical algorithms
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35K20 Initial-boundary value problems for second-order parabolic equations
91G20 Derivative securities (option pricing, hedging, etc.)
Full Text: DOI


[1] AtiSahlia, F.; Imhof, L.; Lai, T. L., Fast and accurate valuation of American barrier options, J. Comput. Finance, 7, 1, 10-145 (2003)
[2] Boyle, P. P.; Tian, Y., An explicit finite difference approach to the pricing of barrier options, Appl. Math. Finance, 5, 19-43 (1998) · Zbl 1009.91022
[3] Calvetti, D.; Gallopoulos, E.; Reichel, L., Incomplete partial fractions for parallel evaluation of rational matrix functions, J. Comput. Appl. Math., 59, 349-380 (1995) · Zbl 0839.65054
[6] Fujita, H.; Suzuki, T., Evolution problems, Handbook Numer. Anal., II, 1, 791-923 (1991)
[8] Hansbo, A., Nonsmooth data error estimates for damped single step methods for parabolic equations in Banach space, CALCOLO, 36, 75-101 (1999) · Zbl 0970.65056
[9] Hsu, H., Surprised parties, RISK, 10, 27-29 (1997)
[11] Khaliq, A. Q.M.; Twizell, E. H.; Voss, D. A., On parallel algorithms for semidiscretized parabolic partial differential equations based on subdiagonal Padé approximations, Numer. Methods PDE, 9, 107-116 (1993) · Zbl 0768.65059
[12] Lambert, J. D., Numerical Methods for Ordinary Differential Systems (2000), Wiley: Wiley Chichester · Zbl 0745.65049
[13] Luskin, M.; Rannacher, R., On the smoothing property of the Crank-Nicolson scheme, Appl. Anal., 14, 117-135 (1982) · Zbl 0476.65062
[15] Rannacher, R., Discretization of the heat equation with singular initial data, Zeit. Ang. Math. Methods (ZAMM), 62, 346-348 (1982) · Zbl 0503.65060
[16] Taleb, N., Dynamic Hedging: Managing Vanila and Exotic Options (1997), Wiley: Wiley New York
[17] Tavella, D. A., Quantitative Methods in Derivative Pricing: An Introduction to Computational Finance (2002), Wiley: Wiley New York
[20] Wade, B. A.; Khaliq, A. Q.M., On smoothing of the Crank-Nicolson scheme for nonhomogeneous parabolic problems, J. Comput. Methods Sci. Eng., 1, 1, 107-124 (2001) · Zbl 1012.65092
[21] Wade, B. A.; Khaliq, A. Q.M.; Siddique, M.; Yousuf, M., Smoothing with positivity-preserving Padé schemes for parabolic problems with nonsmooth data, Numer. Methods Partial Differential Equations, 21, 3, 553-573 (2005) · Zbl 1073.65104
[24] Zvan, R.; Vetzal, K. R.; Forsyth, P. A., PDE methods for pricing barrier options, J. Econ. Dynamics & Control, 24, 1563-1590 (2000) · Zbl 0967.91023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.